Hail, Douglas
- When
- May 30, 2:06 AM CST
- Where
- Douglas County, 1.09 mi W of Nelson
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.880, -95.293
During the early morning hours of May 30th, a few discrete/semi-discrete supercells developed across central MN producing low-end severe hail. However, the main focus of the event was a QLCS moving northeast from FSD’s CWA into south-central to central Minnesota.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MPX wrote it up.
During the early morning hours of May 30th, a few discrete/semi-discrete supercells developed across central MN producing low-end severe hail. However, the main focus of the event was a QLCS moving northeast from FSD’s CWA into south-central to central Minnesota. After crossing into the MPX CWA in southwest Minnesota, this feature transitioned to more of a line/bow echo but no damaging wind reports were observed, likely due to the large amount of MLCIN in southern Minnesota. However, lesser MLCIN and slightly better low-level lapse rates across central MN allowed for the bow echo's winds to start reaching the surface with an 84 mph wind gust measured at the Olivia AWOS. A grain bin was blown away near Sacred Heart as well as some trees and power lines downed near Belgrade.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at May 29, 11:35 PM CST, 2 hours 31 minutes earlier.
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 1235 AM CDT Mon May 30 2022 .UPDATE... Issued at 1126 PM CDT Sun May 29 2022 Updated to include 06z aviation discussion below. && .DISCUSSION...(This evening through Sunday) Issued at 317 PM CDT Sun May 29 2022 KEY MESSAGES: ...TORNADO OUTBREAK POSSIBLE MONDAY AFTERNOON IN WESTERN MINNESOTA... - Multiple rounds of severe weather possible this evening into Monday morning. Strong winds and large hail will be the main threats, with a small tornado risk existing when storms first develop early in the evening. - Tornado outbreak possible Monday afternoon in western MN. Line of strong to severe storms likely to impact eastern MN into western WI late Monday afternoon through the evening. - Much quieter with near normal temperatures Tuesday through next weekend. Today through Monday morning... The atmosphere has been quickly recharging in the wake of this mornings activity, with SPC mesoanalysis already showing 2000-4000 j/kg of MUCAPE along the MN/Dakotas border, though this is strongly capped. The big question this period is when do we start tapping into that instability. Between the cold front over eastern SD, multiple shortwaves rippling through the southwesterly jet streak overhead, and a strengthening LLJ, we'll have ample potential sources to get storms, but there's still a good deal of spread on where storms may develop this evening. However, once storms do get going, we may not get much of a rest in the MPX area until mid-Monday morning. Given the instability (2000-3000 j/kg of muCAPE), strong shear (50 kts of 0-6km shear), and steep mid-level lapse rates, the risk for organized severe storms, including supercells exists. Another complicating factor is that we'll likely see storms develop this evening on the western edge of the LLJ over MN, but we also have the possibility of seeing an MCS come out of Nebraska and head into western MN. So there's potential for a rather busy 12 hours, if we can force storms through the capping. Monday... Confidence continues to increase in a severe weather outbreak in MN for Memorial Day, with a tornado outbreak possible in western MN, where the SPC upgraded the Day 2 convective outlook to a Moderate risk. We look to have two zones of concern for severe weather. One in western MN closer to the surface low that will be deepening as it lifts north across eastern SD. The other risk area will be from roughly a New Ulm to Little Falls line into western WI, where a line of thunderstorms look likely to develop between 5pm and 7pm. For western MN, an environment ripe for supercells looks to exist by the early afternoon. HREF shows several strong, long track Updraft Helicity tracks across the eastern Dakotas/western MN, indicative of a risk for long track supercells. The main uncertainty for western MN is the forcing looks to result in widespread thunderstorm development, which means lots of cell mergers and other interactions going on that could be either destructive or constructive, but that's something we won't get a handle on until we're basically into the warning phase. As SPC mentions in their Day 2 convective outlook, the synoptic environment in place will be one favorable for the development of some potentially destructive and long track tornadoes depending on how cell interactions and the such work out. For eastern MN, the CAMs are all in pretty good agreement with a line of storms developing along an advancing cold front between 5 and 7 pm. The instability/shear parameter space for this area will also favor supercells. However, the CAMs are showing the primary storm mode for eastern MN being linear, so the tornado threat does not look as great as in western MN, but is still present for any storms we see along the line, along with the attendant risk for strong winds and large hail. These storms will be on a weakening trend as they move into western WI and encounter an environment with less instability. From the flooding perspective. We'll see heavy rain within individual cells, but we don't look to have training cells, with storms being progressive enough to keep any sort of flooding threat to isolated at best. Tuesday through next weekend... The h5 low that will help drive our severe threat Memorial Day will continue north into Canada on Tuesday, where it will merge with another h5 low coming out of northwest Canada. The combined h5 low that will result from this merger will then stay more or less stationary over northern Manitoba and northwest Ontario all the way into the weekend. This will result in a seasonably strong zonal flow across the north central CONUS from Tuesday into the weekend. The most notable element of this pattern shift will be to one with much more comfortable temperatures, with lows in the 40s/50s and highs in the 60s/70s everyday. For precip chances, Tuesday the best chance for precip looks to be over MN, where a cold mid-level trough will exist, allowing for the possibility of some diurnally driven showers. By the afternoon, the cold front and its associated severe threat will be well east of the MPX area. The next chance will come Thursday night as a weak cold front passes through the upper MS Valley. Moisture will be lacking, but the ECMWF/GFS show some light QPF working across the area with the boundary. After that, the next precip chances come on the weekend as a boundary looks to get hung up near southern MN, with the ECMWF/GFS showing the potential for an overrunning precip event to develop, but there's still quite a bit of spread on this potential. && .AVIATION...(For the 06Z TAFS through 06Z Monday night) Issued at 1126 PM CDT Sun May 29 2022 Very complicated forecast over the next 24+ hrs due to placement/timing of convection. Essentially, confidence is high on the broad scale that CB/TS will impact the terminals during this duration, it's a matter of specifically where/when. One round looks to occur overnight through daybreak Monday morning but of a more hit-and-miss variety with only loose thunderstorm organization. After a lull late morning thru early afternoon, more organized convection is expected in western MN which will progress eastward late Monday afternoon through Monday evening. Have highlighted via TEMPOs in the first half of the TAFs when CB/TS may occur but confidence is not great at all. Confidence higher in the better organized convection of Monday evening. Winds to remain generally SE in the 15G30kt range, with winds stronger and more erratic in thunderstorms. KMSP...Have highlighted 2 main periods of TSRA over the next 30 hours: one being the 08z-11z timeframe and the other being 23z-03z Monday evening. Timing can easily shift at least a couple hours either way but given the timing issues the short-term models have been having, the highlighted times look to be the best that can be hammered out at this point. MVFR conditions likely with any TS, with IFR visibility possible in downpours. Mostly cloudy skies with multiple cloud layers expected throughout this duration. LLWS issues likely overnight thru daybreak with strong nocturnal low level jetting, but this could be interrupted if thunderstorms develop over/near MSP and developing once again Monday night thru Tuesday morning. /OUTLOOK FOR KMSP/ Tue...Chance MVFR/-SHRA. Wind W 10-15G25 bcmg NW. Wed...VFR. Wind NW 10 kts. Thu...VFR. Wind W 10-15 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...None. WI...None. && UPDATE...JPC DISCUSSION...MPG AVIATION...JPC
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 1037 PM CDT Sun May 29 2022 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 302300- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 1037 PM CDT Sun May 29 2022 This Hazardous Weather Outlook is for portions of central and southern Minnesota, and west central Wisconsin. .DAY ONE...Tonight. Storms are expected to develop overnight tonight, with chances lasting through sunrise Monday morning. Some of the these storms may be severe, with the main hazards being large hail up to baseball size and wind gusts in excess of 60 mph, though a few tornadoes will be possible as well. The risk for severe weather will be greatest across central through southern Minnesota with a lesser risk into western Wisconsin. .DAYS TWO THROUGH SEVEN...Monday through Saturday. An outbreak of severe thunderstorms, including the potential for multiple strong tornadoes, is possible late Monday afternoon through Monday evening across Minnesota, particularly western Minnesota. Additional hazards include large hail up to golf ball size and wind gusts in excess of 70 mph. Locally heavy rainfall and flooding are also possible. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will likely be needed this evening through the overnight hours and again Monday afternoon and evening.
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1231 AM CDT Mon May 30 2022
MNZ054-064-300600-
Yellow Medicine MN-Lac Qui Parle MN-
1231 AM CDT Mon May 30 2022
...A strong thunderstorm will impact portions of Lac qui Parle and
west central Yellow Medicine Counties through 100 AM CDT...
At 1230 AM CDT, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Gary, or 20 miles east of Clear Lake, moving north
at 35 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Madison around 1245 AM CDT.
Marietta around 1250 AM CDT.
Other locations in the path of this storm include Bellingham.
This includes the following highways...
U.S. Highway 212 between mile markers 1 and 21.
U.S. Highway 75 between mile markers 95 and 127.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 800 AM CDT for
west central Minnesota.
&&
LAT...LON 4527 9645 4526 9640 4525 9640 4525 9629
4522 9627 4518 9610 4517 9608 4516 9604
4509 9597 4475 9606 4475 9645
TIME...MOT...LOC 0530Z 177DEG 32KT 4486 9628
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
NDCSpecial Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1259 AM CDT Mon May 30 2022
MNZ054-055-300630-
Lac Qui Parle MN-Swift MN-
1259 AM CDT Mon May 30 2022
...A strong thunderstorm will impact portions of western Lac qui
Parle and west central Swift Counties through 130 AM CDT...
At 1259 AM CDT, Doppler radar was tracking a strong thunderstorm over
Madison, or 21 miles southeast of Ortonville, moving north at 40 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Bellingham around 110 AM CDT.
This includes the following highways...
U.S. Highway 12 between mile markers 17 and 19.
U.S. Highway 212 between mile markers 1 and 15.
U.S. Highway 75 between mile markers 100 and 127.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 800 AM CDT for
west central Minnesota.
&&
LAT...LON 4526 9645 4525 9629 4522 9627 4518 9610
4524 9610 4524 9612 4534 9612 4534 9605
4489 9615 4480 9642 4480 9645
TIME...MOT...LOC 0559Z 195DEG 34KT 4503 9624
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
NDCSpecial Weather Statement
National Weather Service Twin Cities/Chanhassen MN
107 AM CDT Mon May 30 2022
MNZ047-055-056-300630-
Chippewa MN-Stevens MN-Swift MN-
107 AM CDT Mon May 30 2022
...A strong thunderstorm will impact portions of northwestern
Chippewa, southeastern Stevens and western Swift Counties through 130
AM CDT...
At 106 AM CDT, Doppler radar was tracking a strong thunderstorm near
Appleton, or 20 miles northwest of Montevideo, moving north at 40
mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Lake Oliver around 120 AM CDT.
This includes the following highways...
U.S. Highway 12 between mile markers 19 and 38.
U.S. Highway 59 between mile markers 136 and 158.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 800 AM CDT for
west central Minnesota.
&&
LAT...LON 4550 9606 4546 9575 4541 9574 4541 9563
4507 9578 4511 9599 4516 9605 4518 9610
TIME...MOT...LOC 0606Z 197DEG 34KT 4520 9595
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
NDCSpecial Weather Statement
National Weather Service Twin Cities/Chanhassen MN
133 AM CDT Mon May 30 2022
MNZ048-055-057-300700-
Kandiyohi MN-Pope MN-Swift MN-
133 AM CDT Mon May 30 2022
...A strong thunderstorm will impact portions of southeastern Pope,
eastern Swift and northwestern Kandiyohi Counties through 200 AM
CDT...
At 133 AM CDT, Doppler radar was tracking a strong thunderstorm over
Murdock, or 18 miles west of Willmar, moving north at 40 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of southeastern Pope,
eastern Swift and northwestern Kandiyohi Counties, including the
following locations... Sunburg, De Graff and Swift Falls.
This includes U.S. Highway 12 between mile markers 49 and 64.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 800 AM CDT for
central and west central Minnesota.
&&
LAT...LON 4548 9543 4540 9510 4513 9524 4515 9525
4515 9551 4516 9555
TIME...MOT...LOC 0633Z 197DEG 34KT 4520 9540
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
NDCSpecial Weather Statement
National Weather Service Twin Cities/Chanhassen MN
252 AM CDT Mon May 30 2022
MNZ043>045-049-050-300815-
Benton MN-Mille Lacs MN-Morrison MN-Stearns MN-Kanabec MN-
252 AM CDT Mon May 30 2022
...Strong thunderstorms will impact portions of northwestern Kanabec,
Mille Lacs, northern Benton, north central Stearns and southeastern
Morrison Counties through 315 AM CDT...
At 252 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Rice to Milaca. Movement was northeast at
45 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Milaca, Foreston and Bock around 255 AM CDT.
Ogilvie around 305 AM CDT.
Other locations in the path of these storms include Pierz and
Lastrup.
This includes the following highways...
U.S. Highway 10 in Minnesota between mile markers 151 and 166.
U.S. Highway 169 between mile markers 189 and 223.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 800 AM CDT for
central and east central Minnesota.
&&
LAT...LON 4615 9343 4615 9310 4572 9355 4571 9446
4616 9420 4617 9343
TIME...MOT...LOC 0752Z 208DEG 38KT 4576 9433 4577 9362
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
NDCThe Minneapolis radar (KMPX), 177 km away, was scanning. The volume nearest the first event began at 08:06 UTC.
7 thunderstorm wind, 3 hail. Local standard time, as filed.
Severe straight-line winds blew down a large grain bin near Sacred Heart and blocked part of Highway 212.
Several trees were blown down near Belgrade.
Scattered wind damage was noted from social media pictures in the township of Darling. This is northwest of Little Falls and posted significant barn damage, with several uprooted trees along a 50 to 60 foot path.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2022Every state in 2022This day in weather historyWarnings in Minnesota, May 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1017957, 1017958, 1017985, 1017983, 1017987, 1017984, 1017986, 1031682, 1031517, 1017988.